Childhood Diseases

Posted by: Debbie | 2012-10-26


Underweight son of 9 years old (ADD/eczema/underweight)

My son has been on 20mg LA ritalin for ±  1 year and has recently changed over to 27mg Concerta as he suddenly started with side effects such as nervousness, dizziness, sweating, etc he was getting himself so stressed knowing he had to take this medication and how he feels when he is on it. That is why we went to our doc and he changed him to concerta, today is day 5 on concerta and he seems happier on it. Our problem we have now is that he is below his weight and height as mentioned by the doc, what can i do to help this. He eats well but not picking up weight. is there a supplement i can give him? we have also just taken him to a dermatologist and he has confirmed he has atopic aczema, so we have just managed to get that under control again biggest factor here was stress related so he had terrible flare ups.

Expert's Reply



Medicines such as Ritalin and Concerta are well known to slow children's weight gain and growth. In addition your son has severe eczema which is often a reason in itself why children do not gain weight as expected.Please discuss this with the doctor who prescribed the Concerta. Does your son really need to be on this medicine? Would he not benefit more from being seen by a child psuychologist? He appears to be unusually stressed for a boy of his age and may benefit more from measures to help him deal with stress and also to improve his self esteem.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.